Tornadoes · United States · Kansas · 2018

EF0 tornado, Ellsworth, Kansas, May 1, 2018

This EF0 tornado ran 0.3 miles across Ellsworth County on May 1, 2018, touching down at 7:08 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 1, 2018
Touchdown
7:08 PM CDT (00:08 UTC)
Lifted
7:09 PM CDT (00:09 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Ellsworth County
Touchdown point
38.836, -98.240
Lift-off point
38.839, -98.235
Record number
1805011808-01

The damage survey

1 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Brief touchdown over open country. Lifted very quickly after touching down.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A series of severe thunderstorms and a few supercells moved east across central Kansas | and along Interstate 70, during the late afternoon and evening hours of May 1st, 2018. The strongest supercell thunderstorms produced very large hail up to 4 inches in diameter. A couple of tornadoes were produced by one strong supercell thunderstorm, the first touched down just south of Interstate 70, seven miles north of Ellsworth, and the second touched down, 3 miles north of Glendale, or 7 miles northwest of Salina, Kansas. Damage from the tornadoes was minimal, however, significant damage occurred due to the very large hail.

The supercell thunderstorms produced a brief tornado touchdown in an open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS ICT issued a tornado warning for this county at 23:56 UTC, 12 minutes before the tornado touched down, in force until 00:44 UTC.

The county was under a tornado watch, issued at 19:47 UTC and running to 01:55 UTC.

Issued (UTC)ExpiredProductOffice
19:47 UTC01:55 UTCTornado WatchICT
23:09 UTC00:00 UTCTornado WarningICT
23:56 UTC00:44 UTCTornado WarningICT
17:46 UTC21:52 UTCTornado WatchICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 1, 6:58 PM CDT, 10 minutes earlier.

Area forecast discussion, May 1, 6:58 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT Tue May 1 2018

.SYNOPSIS...
Issued at 340 PM CDT Tue May 1 2018

The moisture is in the air with dewpoints in the lower 60s across
the eastern two thirds of Kansas. A distinct dryline can be
noticed on satellite imagery with cumulus starting to develop
along this line from Stockton to Sublette.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Tue May 1 2018

Highlight: These next few days are the beginning of the severe weather
season for the Plains. Take precautions. Monitor the forecast for
updates. Be ready to take shelter.

Evening/Tonight - The concern for this period has increased with the
set-up of the triple point in central Kansas. Right now the focus
of concern is still across central Kansas specifically in the
north central region into eastern Nebraska; however, it is
possible that more of south central Kansas could be impacted.
Supercells are expected this afternoon with coverage allowing for
discrete cells to quickly become upscale and potentially be long
lasting given the moisture rich environment off to the east and
influx of jet support. These storms are going to be off to the
races with speeds of 40 mph. It is possible that there could be
hail as large as baseballs, a significant tornado and 70 mph
winds. Hodographs for the late afternoon into the evening for the
mentioned area support the higher concern for tornadic potential.
SPC has upgraded this area to a moderate risk for the evening, and
a Tornado Watch has been issued. If you live in the watch area, be
ready to heed any issued warnings. Models are currently
indicating a brief window in time for storms across the county
warning area with an exit by 10 PM.

Wednesday - A similar set-up is in store for Wednesday, but a greater
storm coverage is expected. This could cause interference among
the storms which would then diminish the magnification of the
hazards compared to today given the more discrete nature. All
severe hazards (very large hail, damaging winds and tornadoes) are
arguably still in play. The tornado threat may lower though.
However, this does not mean that one will not occur. It appears
that south central Kansas could be the highlight area for tornadic
potential if activity develops further apart initially. The game
will be when the cap will break which is still expected in the mid
to late afternoon time frame. Depending on where the dryline sets
up, the entire county warning area could have potential for
severe weather. While initially the threat would be large hail, a
transition to a damaging wind threat may occur depending on the
evolution of the convective mode. This activity may stick around
into the overnight.

Thursday - Another day of potential severe weather with the shift
being further to the east. The area would be east of I-135.
Depending on the evolution of storms on Wednesday, southeast
Kansas would still have a decent shot for storms. The main threats
could be large hail and damaging winds. There are certainly many
balls still in the air for this scenario because of the convection
from the previous two days.

.LONG TERM...(Saturday through Tuesday)
Issued at 340 PM CDT Tue May 1 2018

This trough surely does not want to move out as it lags across the
eastern portions of the Plains into Saturday. A ridge will follow
in behind this trough leaving a nice Saturday and Sunday.
Temperatures in the 80s with relatively little wind by KS
standards are going to make a fantastic start to the first weekend
of May. Outdoor activities should be part of the weekend
festivities. There is another wave still poking its head for the
end of the weekend to the start of next week. Chances of
precipitation have been modified to latter in the period or the
late Monday night into Tuesday timeframe. There is still time and
adjustments likely in the coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM CDT Tue May 1 2018

Numerous +TSRAGR continue to race NE~45kts across C & NC KS early
this eve. Golfball-sized hail, 52-61kt winds & a few tornadoes are
likely at all C KS terminals til ~03Z where TOR #59 remains in
effect. Dangerous LLWS will be encountered in these areas as well
over the next 2-3 hours. The +TSRAGR should remain NW-NE of KICT,
but with S winds sustained ~20kts continuing to promote strong
moist advection cigs across SC & SE KS will lower to MVFR &
possibly IFR late tonight. Details for later periods will be
provided with the 06Z issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  66  84 /  20  50  30  30
Hutchinson      69  82  64  82 /  30  60  20  20
Newton          69  82  65  82 /  20  50  30  30
ElDorado        69  82  66  83 /  10  40  40  40
Winfield-KWLD   70  82  67  84 /  10  40  30  40
Russell         60  79  56  80 /  70  30  20  10
Great Bend      63  80  57  80 /  50  40  20  10
Salina          69  82  62  82 /  40  60  30  30
McPherson       69  82  63  81 /  30  60  30  20
Coffeyville     69  81  69  79 /  10  20  50  60
Chanute         68  81  68  80 /  10  20  40  60
Iola            68  81  68  81 /  10  20  40  60
Parsons-KPPF    68  80  69  79 /  10  20  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...EPS
Hazardous weather outlook, May 1, 4:20 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Tue May 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Tue May 1 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Supercell storms with hail up to the size of baseballs and a few
strong tornadoes are expected into early evening across parts of
central and south central Kansas. Storms are expected along and west
of a line from Salina to Hutchinson to Kingman.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms should be more numerous on Wednesday afternoon
and Wednesday evening. The main threats will be golf ball sized
hail, 60 to 70 mph winds and a tornado.

Another round of severe thunderstorms is possible Thursday
afternoon for locations roughly east of the turnpike. This activity
will depend on the evolution of Wednesday's storms. The most likely
threat would be hail and damaging winds.

A few storms are possible Monday in central Kansas. These are not
expected to be severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening along and west of a
line from Salina to Hutchinson to Kingman.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 1, 5:53 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             SUSANK                  38.64N 98.77W
05/01/2018  E4.00 INCH       Barton             KS   OFFICIAL NWS OBS

            NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES
            ALREADY ON THE GROUND

&&

MWM
Local storm report, May 1, 6:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             5 S DORRANCE            38.77N 98.59W
05/01/2018  E2.00 INCH       RUSSELL            KS   STORM CHASER

&&

VJP
Local storm report, May 1, 6:14 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             6 E SUSANK              38.64N 98.66W
05/01/2018  E1.75 INCH       BARTON             KS   PUBLIC

            EXTIMATED BASED ON SOCIAL MEDIA IMAGE

&&

MWM
Local storm report, May 1, 6:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             6 N SUSANK              38.73N 98.77W
05/01/2018  M1.75 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

VJP
Local storm report, May 1, 6:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 NNE WILSON            38.85N 98.46W
05/01/2018  E1.50 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            HAIL REPROTED AT MILE MARKER 206 ON I-70.

&&

VJP
Local storm report, May 1, 6:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     2 NE WILSON             38.85N 98.45W
05/01/2018                   ELLSWORTH          KS   LAW ENFORCEMENT

            KHP REPORTING JACK KNIFED SEMI NEAR MILE
            POST 205.

&&

CH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.1 hours before the tornado, 187 km from the path. May 2, 2018.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1113 joules per kilogram, CIN -20, lifted condensation level 2318 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
1690 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5
0-3 km lapse rate
9.4 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

11.9 hours after it, 187 km from the path. May 2, 2018.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86412, lifted condensation level 2321 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 87 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86412 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.6 K/km

Open this sounding in Storm Lab

The surface observations

Russell (RSL), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:10 UTC170° 25 kt1001.4
22:15 UTC180° 25 kt1001.7
22:20 UTC 1001.7-RA
22:25 UTC 1002-RA
22:30 UTC 1002.7-RA
22:31 UTC7566190° 24 kt341002.7-TSRA
22:35 UTC 1002.4RA
22:40 UTC 1002.4-RA
22:45 UTC 1002.4-RA
22:46 UTC7064180° 27 kt361002.4VCTS -RA
22:50 UTC 1002.4-RA
22:53 UTC7066190° 20 kt341003-TSRA
23:05 UTC170° 19 kt1003.4-RA
23:10 UTC160° 16 kt1003.4-RA
23:15 UTC160° 17 kt1003.7
23:20 UTC150° 18 kt1003.4
23:30 UTC150° 21 kt1003.4-RA
23:35 UTC 1003.4-RA
23:40 UTC 1003.4-RA
23:45 UTC130° 7 kt1004.1-RA
23:50 UTC80° 5 kt1003.7+RA BR
23:53 UTC656460° 6 kt1003.7-TSRA BR
00:00 UTC80° 7 kt1003.7-RA
00:05 UTC 1003.7
00:10 UTC60° 9 kt1003.4-RA
00:15 UTC60° 9 kt1003.4-RA
00:30 UTC 151003.4-RA
00:35 UTC 1003.7-RA
00:40 UTC 1004.1
00:45 UTC 1004.1
00:50 UTC50° 10 kt1003.7
00:53 UTC656450° 9 kt1003.7VCTS
00:55 UTC50° 8 kt1003.7
01:00 UTC 1003.7
01:05 UTC50° 8 kt1003.7
01:10 UTC 1003.4
01:15 UTC 1003.7
01:20 UTC 1004.1
01:25 UTC 1003.7
01:30 UTC40° 6 kt1003.7
01:45 UTC 1004.4
01:50 UTC40° 9 kt1004.4
01:53 UTC656240° 10 kt1004.7
01:55 UTC50° 7 kt1004.7
02:00 UTC 1005.1
02:05 UTC 1005.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 149 km away, was scanning. The volume nearest the touchdown began at 00:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:12 UTCHAIL 1.25LurayRussell, KS
22:20 UTCTSTM WND DMG14 Wsw HunterOsborne, KSDELAYED REPORTS OF OUTBUILDING DAMAGE IN THE GENERAL AREA OF 280TH AND 70TH. TIME ESTIMATED FROM RADAR.
22:25 UTCHAIL 13 Sw TiptonOsborne, KS
22:36 UTCHAIL 2.75SusankBarton, KSGOLF BALL TO BASEBALL HAIL REPORTED
22:36 UTCHAIL 2.75SusankBarton, KSGOLF BALL TO BASEBALL HAIL REPORTED.
22:42 UTCHAIL 4SusankBarton, KSNSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES ALREADY ON THE GROUND
22:42 UTCHAIL 4SusankBarton, KSNSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES ALREADY ON THE GROUND.
22:45 UTCTSTM WND GST 601 N HunterMitchell, KSDELAYED REPORT. ESTIMATED WIND GUSTS UP TO 60 MPH. TIME ESTIMATED FROM RADAR.
22:45 UTCHAIL 11 N HunterMitchell, KSDELAYED REPORT. UP TO QUARTER SIZE HAIL. TIME ESTIMATED FROM RADAR.
22:54 UTCHAIL 1.2513 Sw TiptonOsborne, KSQUARTER TO HALF DOLLAR SIZED HAIL, HEAVY RAIN.
23:01 UTCHAIL 1.756 E SusankBarton, KSEXTIMATED BASED ON SOCIAL MEDIA IMAGE
23:01 UTCHAIL 1.756 E SusankBarton, KSEXTIMATED BASED ON SOCIAL MEDIA IMAGE.
23:07 UTCTORNADO7 E VictorMitchell, KSELEPHANT TRUNK TORNADO REPORTED.
23:07 UTCHAIL 25 S DorranceRussell, KS
23:10 UTCHAIL 29 Ne VictorMitchell, KSPICTURE FROM FACEBOOK.
23:22 UTCHAIL 1.756 N SusankRussell, KS
23:26 UTCTSTM WND DMG2 Ne WilsonEllsworth, KSKHP REPORTING JACK KNIFED SEMI NEAR MILE POST 205.
23:28 UTCHAIL 1.52 Nne WilsonEllsworth, KSHAIL REPROTED AT MILE MARKER 206 ON I-70.
23:30 UTCHAIL 1Russell AirportRussell, KS
23:33 UTCHEAVY RAIN 2.564 Se TiptonMitchell, KS
23:56 UTCHAIL 2.755 Nne WilsonLincoln, KS
00:08 UTCTORNADO7 N EllsworthEllsworth, KS
00:18 UTCHAIL 0.887 S LincolnLincoln, KSWINDS NEAR 50 MPH ALSO REPORTED.
00:41 UTCTORNADO3 N GlendaleSaline, KSDAMAGE TO A SHED WITH ONE PART OF THE ROOF BLOWN OFF AND A PORTION OF A WALL DOWN.
00:41 UTCTORNADO3 N GlendaleSaline, KS
00:47 UTCTORNADO1 S TescottOttawa, KSTORNADO BEING REPORTED BY MULTIPLE SOURCES.
00:49 UTCTORNADO2 E TescottOttawa, KSLARGE WEDGE TORNADO REPORTED BY NWS EMPLOYEE.
00:50 UTCTORNADO4 Nw CulverOttawa, KSDELAYED REPORT OF TORNADO ON 40TH ROAD AND K18.
00:51 UTCTSTM WND DMG2 Se TescottOttawa, KSMINOR TO EXTENSIVE DAMAGE TO HOMES IN THE AREA FROM THE TORNADO. RADAR ESTIMATED TIME.
00:51 UTCTSTM WND DMG3 Ese TescottOttawa, KSDAMAGE TO HOMES DUE TO THE TORNADO. DAMAGE TO OUTBUILDINGS AS WELL. RADAR ESTIMATED TIME.
00:51 UTCTORNADO1 S TescottOttawa, KSDAMAGE WAS REPORTED TO A HOME, OCCUPANTS ARE OK.
00:55 UTCHAIL 0.757 N RussellRussell, KS
00:55 UTCTORNADO2 Nnw CulverOttawa, KSLARGE RAIN WRAPPED TORNADO. LOCATION IS APPROXIMATE.
00:59 UTCHAIL 112 Nne RussellRussell, KS
01:01 UTCTORNADO3 Nw CulverOttawa, KSREPORTS OF POWERLINES DOWN ON K18. POLES ARE SNAPPED TO THE GROUND.
01:07 UTCTSTM WND DMG3 Wsw MinneapolisOttawa, KSMINOR TO EXTENSIVE DAMAGE TO HOMES FROM THE TORNADO. RADAR ESTIMATED TIME.
01:15 UTCHAIL 0.8813 Wsw HunterOsborne, KS
01:15 UTCHAIL 1BarnardLincoln, KS
01:19 UTCHAIL 1.754 Ese BarnardLincoln, KS
01:30 UTCHAIL 4AdaOttawa, KSWIND DRIVEN AT TIMES. EXTENSIVE DAMAGE TO SIDING AND WINDOWS TO SEVERAL HOMES IN ADA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 1, 2018

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 14:35 PM CDTEF0Hamilton, NE0.050$50,000
May 14:50 PM CDTEF0Hall, NE2.025$30,000
May 15:44 PM CDTEF0Republic, KS to NE8.2125
May 16:09 PM CDTEF0Mitchell, KS0.025
May 16:59 PM CDTEF1Cloud, KS8.9225
May 17:15 PM CDTEF0Cloud, KS7.830
May 17:23 PM CDTEF0Gage, NE0.375
May 17:41 PM CDTEF3Saline, KS15.8880$100,000
May 17:49 PM CDTEF1Clay, KS8.1200
May 17:56 PM CDTEF1Clay, KS11.950

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.